Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 35, NWS Wilmington, NC

May 28, 2001Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 28, 2001, 1:46 PM EDT for Williamsburg County, South Carolina. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2001, 1:46 PM EDT (17:46 UTC)
Expired
May 28, 2001, 2:45 PM EDT
In force
59 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Williamsburg County, SC

What was reported inside it

TimeReportWhereRemark
May 28, 1:47 PM EDTHail 1Greeleyville, SCTrained spotter reported quarter size hail.
May 28, 2:20 PM EDTHail 1Nesmith, SCPublic reported quarter size hail.
May 28, 2:35 PM EDTHail 0.75Hemingway, SCSpotter reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 281747
SVRILM
SCC089-281845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
146 PM EDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 245 PM EDT

* AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  GREELEYVILLE...OR ABOUT 11 MILES SOUTHWEST OF KINGSTREE...MOVING
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TRIO AT 200 PM EDT
   NESMITH AT 215 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

RWA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:50 AM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 28, 9:50 AM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
950 AM EDT MON MAY 28 2001

CONVECTION MOVING INTO MY NW COUNTIES ATTM WITH FIRST IN PARADE OF
S/W TROFS.  LINE IS MOVING INTO BETTER INSTABILITY WITH MSAS LI'S OF
-5 TO -7 IN MY COASTAL ZONES.  THINK THIS SQUALL LINE WILL MAINLY
AFFECT MY NC COUNTIES THRU EARLY AFTERNOON.  BETTER SVR POTENTIAL
THIS AM LOOKS TO BE IN RAH/MHX'S AREA WHERE LINE IS BEGINNING TO
BOW.  STILL MUST WATCH CLOSELY.  NEXT S/W TROF WORKING INTO NW GA
WILL MOVE INTO BOUNDARY RICH ENVIRONMENT LATER THIS AFTERNOON.
ALREADY CLOSE TO 80/70 HERE SO COULD BE IN FOR AN INTERESTING LATE
AFTERNOON/EVENING.

TEMPS QUITE TOASTY THIS MORNING BUT CI BLOWOFF SHOULD KEEP GOING
HIGHS IN DECENT SHAPE.  WILL LOOK AT ZFP UPDATE TO REFINE TIMING AND
POSSIBLY INCLUDE SEVERE MENTION PER SPC SLIGHT RISK.

CWF...NO CHANGES PLANNED EXCEPT TO REFINE TIMING OF TSTMS.

PRELIM NUMBERS...U
FCSTID = 35
ILM   85  68  85  63 /  60  60  40  10
LBT   84  65  84  61 /  60  60  30  10
FLO   83  66  84  62 /  60  60  30  10
MYR   83  69  82  65 /  60  60  40  10

.ILM...
NC...NONE.
SC...NONE.

RAS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:28 PM EDTSevere Thunderstorm WarningILMGeorgetown62 min
May 28, 6:16 PM EDTSevere Thunderstorm WarningILMGeorgetown44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.